Pennsylvania, 2003

Heavy Snow in Pennsylvania, December 20, 2003

December 20, 2003 · NWS PBZ · 5 events in 5 counties and zones

Snow began in the afternoon of the 19th. ) reached 6 inches of snow by 3 AM on 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow began in the afternoon of the 19th. Farmington (Fayette Co.) reached 6 inches of snow by 3 AM on 20th. By noon on 20th, total snow ranged from 6 to 8 inches in Forest, Indiana, Venango, and Westmoreland counties to 11 inches in Fayette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 20, 2:44 AM EST, 16 minutes earlier.

Area forecast discussion, Dec 20, 2:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 AM EST SAT DEC 20 2003

LAKE EFFECT SNOW MACHINE HAS SET UP WITH GOOD BANDS OF SNOW OFF OF
LAKES HURON AND ERIE. GOOD UPSLOPE INTO THE MOUNTAINS SHOULD BEING
SIGNFICANT SNOW ACCUMULATIONS TO THE HIGHER ELEVATIONS THROUGH NOON.
RIDGE BUILDING INTO THE DISTRICT THIS AFTERNOON WILL DIMINISH CYCLONIC
CIRCULATION AND PRODUCE SUBSIDENCE INVERSION BY LATE AFTERNOON. EXPECT
THESE FACTORS TO LIMIT SNOW ACCUMULATION THIS AFTERNOON.

SNOW SHOWERS SHOULD END AS THE RIDGE BUILDS IN TONIGHT WITH DRY
WEATHER THROUGH MONDAY NIGHT.

PITTSBURGH, PA   28  19  37  28 /  60  20  10  10
WHEELING, WV   28  19  38  28 /  60  20  10  10
MORGANTOWN, WV   28  18  38  28 /  60  20  10  10
ZANESVILLE, OH   30  21  39  30 /  40  20  10  10
NEW PHILADELPHIA, OH   27  19  36  28 /  50  20  10  10
FRANKLIN   26  18  35  26 /  90  20  10  10
DUBOIS   25  16  37  25 /  80  20  10  10
LATROBE   27  17  38  27 /  70  20  10  10
BUTLER   28  19  36  27 /  70  20  10  10
INDIANA   26  16  38  26 /  60  20  10  10
OAKLAND, MD   25  13  38  27 /  90  20  10  10
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING THROUGH NOON EST FOR MDZ001.
OH...NONE.
PA...LAKE EFFECT SNOW WARNING UNTIL NOON EST SATURDAY FOR ZONES
PAZ007>009.
WINTER STORM WARNING UNTIL NOON EST FOR PAZ023-030-032.
WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES PAZ013>016...
PAZ022.
WV...WINTER WEATHER WARNING THROUGH NOON EST FOR WVZ023-041.
&&

RSD
Hazardous weather outlook, Dec 19, 5:02 AM EST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EST FRI DEC 19 2003

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-191001-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
502 AM EST FRI DEC 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR NORTHWEST
PENNSYLVANIA AND MOUNTAINS SOUTH AND EAST OF PITTSBURGH WHERE
2 TO 5 INCHES OF SNOW IS EXPECTED BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Fayette

When
December 20, 3:00 AM EST to 12:00 PM EST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Westmoreland

When
December 20, 11:00 AM EST to 12:00 PM EST
Where
Westmoreland forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Indiana

When
December 20, 11:00 AM EST to 12:00 PM EST
Where
Indiana forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Venango

When
December 20, 11:00 AM EST to 12:00 PM EST
Where
Venango forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
December 20, 11:00 AM EST to 12:00 PM EST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329335, 5329336, 5329337, 5329338, 5329339.